Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Irreducibility, Brill-Noether loci, and Vojta’s inequality
HTML articles powered by AMS MathViewer

by Thomas J. Tucker and with an Appendix by Olivier Debarre PDF
Trans. Amer. Math. Soc. 354 (2002), 3011-3029 Request permission

Abstract:

This paper deals with generalizations of Hilbert’s irreducibility theorem. The classical Hilbert irreducibility theorem states that for any cover $f$ of the projective line defined over a number field $k$, there exist infinitely many $k$-rational points on the projective line such that the fiber of $f$ over $P$ is irreducible over $k$. In this paper, we consider similar statements about algebraic points of higher degree on curves of any genus. We prove that Hilbert’s irreducibility theorem admits a natural generalization to rational points on an elliptic curve and thus, via a theorem of Abramovich and Harris, to points of degree 3 or less on any curve. We also present examples that show that this generalization does not hold for points of degree 4 or more. These examples come from an earlier geometric construction of Debarre and Fahlaoui; some additional necessary facts about this construction can be found in the appendix provided by Debarre. We exhibit a connection between these irreducibility questions and the sharpness of Vojta’s inequality for algebraic points on curves. In particular, we show that Vojta’s inequality is not sharp for the algebraic points arising in our examples.
References
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11G30, 11J68
  • Retrieve articles in all journals with MSC (2000): 11G30, 11J68
Additional Information
  • Thomas J. Tucker
  • Affiliation: Department of Mathematics, University of Georgia, Athens, Georgia 30602
  • MR Author ID: 310767
  • ORCID: 0000-0002-8582-2198
  • Email: ttucker@math.uga.edu
  • with an Appendix by Olivier Debarre
  • Affiliation: IRMA-Mathématique, Université Louis Pasteur, 67084 Strasbourg Cedex, France
  • Email: debarre@math.u-strasbg.fr
  • Received by editor(s): May 20, 2001
  • Published electronically: April 3, 2002
  • © Copyright 2002 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 354 (2002), 3011-3029
  • MSC (2000): Primary 11G30, 11J68
  • DOI: https://doi.org/10.1090/S0002-9947-02-02904-5
  • MathSciNet review: 1897388